Medical questions & health advice by board certified doctors
"Does laser treatment cause floaters?"
I am a 51 year old guy, just had laser treatment for a retinal tear and now I am seeing a lot more floaters. Is this normal? How long should I expect to see them for?
Floaters are a common complaint. They can signify both normal changes (especially after treatment) however can also represent significant problems with the eye. I would strongly recommend that you discuss this with your eye doctor (ophthalmologist). Vision is a sensitive and delicate process -- any problems with vision should be quickly addressed. Floaters occur when there are changes in the refractive index of the vitreous humor (fluid of the eye) or retina that the mind interprets as small transparent particles "floating" through the field. This can be caused by a few causes -- changes in the vitreous humor can occur, often through polymerization (or crosslinking) of the sugars in the fluid. After surgery this is possible and should be evaluated by your ophthalmologist. The major concern is if the retinal tear has progressed, despite treatment. If a retinal tear worsens, this can permanently threaten the vision of the eye. This needs to be rapidly evaluated by your doctor. No procedure is perfect and possible worsening of the tear can rarely happen. It is common that you will have persistent floaters for a while after your treatment. An increase in floaters is not common, especially over an extended period of time. Talk with your doctor urgently in order to evaluate this. Good luck!
Need more info?See an ophthalmologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.